Alert archive / Kentucky / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Jackson, KY

March 31, 201517 counties in Kentucky

NWS Jackson, KY issued this red flag warning at Mar 31, 2015, 12:41 PM EDT for 17 counties in Kentucky. It took effect at Mar 31, 2015, 2:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2015, 12:41 PM EDT (16:41 UTC)
In effect from
Mar 31, 2015, 2:00 PM EDT
Expired
Mar 31, 2015, 8:00 PM EDT
In force
6 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Breathitt County, KY, Elliott County, KY, Fleming County, KY, Floyd County, KY, Johnson County, KY, Knott County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Perry County, KY, Pike County, KY, Rowan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 23 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 532 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
532 m²/s²
0-3 km storm-relative helicity
505 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WWUS83 KJKL 311641
RFWJKL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1241 PM EDT TUE MAR 31 2015

...GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES...

.A DRY COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON WITH
GUSTY WEST WINDS UP TO 30 MPH. IN ADDITION TO THE GUSTY
WINDS...RELATIVE HUMIDITIES WILL DROP INTO THE LOWER 20 PERCENT
RANGE. THIS WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS
CONDUCIVE FOR EXPLOSIVE WILDFIRE GROWTH.

KYZ044-050>052-060-104-106>110-112-113-115-118>120-010000-
/O.NEW.KJKL.FW.W.0001.150331T1800Z-150401T0000Z/
FLEMING-MONTGOMERY-BATH-ROWAN-MENIFEE-ELLIOTT-MORGAN-JOHNSON-
WOLFE-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-LETCHER-MARTIN-PIKE-
1241 PM EDT TUE MAR 31 2015

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR LOW
RELATIVE HUMIDITIES AND GUSTY WINDS FOR FIRE WEATHER ZONES 044...
050...051...052...060...104...106...107...108...109...110...
112...113...115...118...119 AND 120...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 044...050...051...052... 
  060...104...106...107...108...109...110...112...113...115... 
  118...119 AND 120. 

* TIMING...THIS AFTERNOON AND INTO THE EVENING.

* WIND...WEST AT 10 TO 20 MPH WITH GUSTS UP 30 MPH.

* HUMIDITY...AS LOW AS 23 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SHALLENBERGER
1 follow-up statement
381 
WWUS83 KJKL 010010 AAA
RFWJKL

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
810 PM EDT TUE MAR 31 2015

...RED FLAG WARNING EXPIRED...

KYZ044-050>052-060-104-106>110-112-113-115-118>120-010115-
/O.EXP.KJKL.FW.W.0001.000000T0000Z-150401T0000Z/
FLEMING-MONTGOMERY-BATH-ROWAN-MENIFEE-ELLIOTT-MORGAN-JOHNSON-
WOLFE-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-LETCHER-MARTIN-PIKE-
810 PM EDT TUE MAR 31 2015

...RED FLAG WARNING HAS EXPIRED FOR LOW RELATIVE HUMIDITY AND
GUSTY WINDS FOR FIRE WEATHER ZONES 044...050...051...052...
060...104...106...107...108...109...110...112...113...115...
118...119 AND 120...

WITH THE SETTING OF THE SUN...AND A RELAXING PRESSURE GRADIENT...
THE WINDS WILL BE SETTLING DOWN OVER THE NEXT COUPLE OF HOURS.
TEMPERATURES WILL BE FALLING AS WELL HELPING THE HUMIDITY LEVELS
TO RECOVER FROM LATE AFTERNOON LOWS. AS A RESULT OF THESE
IMPROVING FIRE WEATHER CONDITIONS THE RED FLAG WARNING FOR PARTS
OF NORTHEAST KENTUCKY HAS BEEN ALLOWED TO EXPIRE.

$$

GREIF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Mar 31, 10:23 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 31, 10:23 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1023 AM EDT TUE MAR 31 2015

.UPDATE...
ISSUED AT 1023 AM EDT TUE MAR 31 2015

CONDITIONS ACROSS THE AREA THIS MORNING STILL SHOWING SOME
SIGNIFICANT RIDGE VALLEYS DIFFERENCES AS THE DAYTIME HEATING
BEGINS TO WARM THE AREA. HAVE UPDATED TO INPUT THE LATEST OBS
ACROSS THE AREA INTO THE GRIDS. AS WELL...GIVEN THE DRIER AIR
LIKELY TO MIX TO THE SURFACE...HAVE LOWERED DEW POINTS THIS
AFTERNOON A COUPLE DEGREES AS WELL. A NEW ZFP WILL NOT BE NEEDED
THIS UPDATE.

UPDATE ISSUED AT 706 AM EDT TUE MAR 31 2015

ADJUSTED MORNING FORECAST BASED ON LATEST OBS...WITH NO
SUBSTANTIVE CHANGES TO THE OVERALL FORECAST.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 335 AM EDT TUE MAR 31 2015

A SHORTWAVE TROUGH AND ITS ASSOCIATED SURFACE LOW WILL PASS BY TO
OUR NORTH TODAY. A COLD FRONT TRAILING FROM THE LOW WILL DROP
SOUTH THROUGH THE JKL FORECAST AREA DURING THE AFTERNOON. MOISTURE
WILL BE VERY LIMITED...AND ONLY A MODEST INCREASE IN CLOUDS IS
EXPECTED ALONG AND AHEAD OF THE FRONT. ANY LIGHT PRECIP SHOULD BE
TO OUR SOUTH AND/OR EAST. STRONG SURFACE HEATING...AND EVENTUALLY
COLD AIR ADVECTION...WILL ALLOW FOR A WELL MIXED SURFACE LAYER
AND GUSTY WINDS TODAY.

HIGH PRESSURE BUILDING IN WITH AN EASING PRESSURE GRADIENT WILL
ALLOW FOR A QUICK DROP IN WINDS AS HEATING IS LOST THIS EVENING.
WILL LOOK FOR A MODEST RIDGE/VALLEY TEMPERATURE DIFFERENCE BY DAWN
ON WEDNESDAY. SUNSHINE AND STRONG HEATING...AND A CESSATION OF
COLD AIR ADVECTION...WILL LEAD TO A DECENT REBOUND IN TEMPS FOR
THE DAY WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 300 AM EDT TUE MAR 31 2015

TO START OUT THE PERIOD... A HIGH PRESSURE SYSTEM WILL QUICKLY
SHIFT SEWD DURING THE EVENING AS AN UPPER LEVEL SHORTWAVE PUSHES
A SURFACE LOW PRESSURE SYSTEM EASTWARD ACROSS SOUTH CENTRAL
CANADA. WINDS WILL SHIFT TO A MORE SRLY DIRECTION IN THE EVENING
IN RESPONSE TO THE EXITING HIGH PRESSURE SYSTEM AND RETURN
FLOW. THIS WILL ALLOW WARM...MOIST AIR TO BEGIN FILTERING INTO
THE REGION AND TEMPERATURES TO WARM THROUGHOUT THE DAY THURSDAY.
IN FACT...TEMPERATURES WILL LIKELY TOP OUT WELL ABOVE 70 DEGREES
ACROSS MOST OF THE CWA BY THE AFTERNOON. THE LOW PRESSURE SYSTEM
WILL FINALLY REACH JUST NORTH OF LAKE SUPERIOR THURSDAY
MORNING...DRAGGING A LONG COLD FRONT WITH IT. IF MODELS HOLD
TRUE...EXPECT THE COLD FRONT TO REACH THE OHIO RIVER VALLEY BY 0Z
FRIDAY.

AFTER A DAY OF WARM...MOIST...SOUTHERLY FLOW...EXPECT SHOWERS AND
POTENTIAL THUNDERSTORMS TO BEGIN POPPING UP THROUGHOUT THE DAY ON
THURSDAY...INCREASING IN COVERAGE AND QPF AS THE FRONT MOVES
ACROSS KENTUCKY THURSDAY NIGHT AND THROUGH THE DAY FRIDAY. THERE
IS SOME DECENT WIND SHEAR THROUGH THIS ENTIRE PERIOD...BOTH
DIRECTIONAL AND SPEED SHEER...BUT BEST OVERALL FACTORS...INCLUDING
CAPE AND LI/S WILL LINE UP DURING THE DAY FRIDAY...WHEN A SERIES
OF SURFACE WAVES TRAVERSE KY. DAYTIME HEATING...ALONG WITH THE
LIFT PROVIDED BY THE SURFACE FRONT WILL ONLY INCREASE THUNDERSTORM
POTENTIAL.

AN UPPER LEVEL SHORTWAVE FRIDAY EVENING WILL PULL THE FRONT
THROUGH THE REGION IN THE MATTER A FEW HOURS...WITH A FAST
TRANSITION TO MORE STABLE AND COLDER NRLY AIR DIRECTLY BEHIND AS
YET ANOTHER HIGH PRESSURE SYSTEM TRANSITIONS INTO THE REGION.
PRECIP WILL QUICKLY EXIT OR DISSIPATE...AND CLOUDS LESSON LATE
FRIDAY NIGHT. THIS COLDER FLOW WILL MAKE FOR A CONSIDERABLE DROP
IN TEMPERATURES. SATURDAY MORNING TEMPS WILL FALL TO THE UPPER 30S
AS SKIES QUICKLY CLEAR OUT AND FLOW IS LIGHT FROM THE N. DAYTIME
TEMPERATURES SATURDAY ARE ONLY EXPECTED TO REACH THE LOW TO MID
50S. THIS TREND WILL CONTINUE INTO SUNDAY...BEFORE THE HIGH
EXITS...RETURN SOUTHERLY FLOW ENTERS ONCE MORE...AND TEMPERATURES
BEGIN TO WARM SUNDAY AFTERNOON AND INTO THE DAY MONDAY. ANOTHER
SYSTEM MOVING ACROSS THE CONUS COULD BRING YET ANOTHER CHANCE FOR
INSTABILITY AND PRECIP ON MONDAY AND TUESDAY AS WELL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 706 AM EDT TUE MAR 31 2015

VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. WINDS WILL PICK
UP DURING THE DAY...WITH GUSTS OF 20-25 KTS IN THE LATE MORNING
AND AFTERNOON. WINDS DIRECTION WILL START FROM THE SW IN THE
MORNING AND TRANSITION TO THE W AND NW BY LATE IN THE DAY. WINDS
WILL SUBSIDE AROUND SUNSET.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SHALLENBERGER
SHORT TERM...HAL
LONG TERM...JVM/JMW
AVIATION...HAL
Hazardous weather outlook, Mar 31, 9:09 AM EDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
909 AM EDT TUE MAR 31 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011615-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
909 AM EDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

GUSTY WEST WINDS UP TO 30 MPH...AND LOW RELATIVE HUMIDITY VALUES
IN THE UPPER 20 AND LOW 30 PERCENT RANGE THIS AFTERNOON...WILL
CREATE NEAR CRITICAL FIRE WEATHER CONDITIONS CONDUCIVE FOR
WILDFIRES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM THURSDAY MORNING THROUGH
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHALLENBERGER

In the hours before

Special weather statement, Mar 31, 8:59 AM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
859 AM EDT TUE MAR 31 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-312300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
859 AM EDT TUE MAR 31 2015

...GUSTY WINDS AND LOW RELATIVE HUMIDITY POSSIBLE THIS AFTERNOON...

A DRY COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
PRODUCE GUSTY WEST WINDS UP TO 30 MPH IN SOME LOCATIONS. IN
ADDITION TO THE GUSTY WINDS...RELATIVE HUMIDITY VALUES ACROSS THE
AREA WILL DROP INTO THE UPPER 20 PERCENT RANGE THIS AFTERNOON.
THIS WILL CREATE NEAR CRITICAL FIRE WEATHER CONDITIONS CONDUCIVE
FOR WILDFIRES.

OPEN BURNING OF ANY TYPE IS VERY DANGEROUS AND SHOULD BE AVOIDED
AT THIS TIME.

SHALLENBERGER

Nearby

Red Flag Warnings in Kentucky, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.